NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 24, 7:40 PM PST, 34 minutes earlier.
Area forecast discussion, Aug 24, 7:40 PM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Medford OR
840 PM PDT Thu Aug 24 2023
.UPDATE...Thunderstorm activity across the Eats Side this evening
has diminished to more scattered showers, while activity along the
coastal ranges of Siskiyou, Curry, and Josephine counties has
been increasing. This area of thunderstorms will continue to make
its way north through this evening and into tonight, with
lightning, periods of heavy rain, and gusty outflow winds. We have
made some changes to the forecast based on the current radar
returns, as well as to account for some corrections to model
speed, which have trended a bit too slow with these storms.
We've also seen some very thick smoke make its way into the
Medford area this evening, and as a result, we have updated smoke
conditions in the forecast as well.
For more details and information on the rest of the forecast, see
the previous discussion below. -BPN
&&
.AVIATION...25/06Z TAFs...A relatively rare pattern is in place
through tonight. Two bands of isolated to scattered thunderstorms
are expected into the late night hours (until around 09Z). The first
band is moving north over Josephine, Curry, Coos, and western
Douglas counties this evening, with periods of rain and gusty
outflow winds. The second band is expected east of the Cascades,
across Modoc, Lake, eastern Siskiyou, and much of Klamath counties.
This second area has lost much of its strength, and has become more
of an area of scattered showers.
VFR will remain the predominant condition, but with areas of MVFR
visibilities due to wildfire smoke, particularly in western
Siskiyou, southern Josephine, and southern Curry counties, with low
visibility also potentially impacting Medford at times. Also, after
06Z areas of IFR coastal stratus are expected through Friday
morning, with some clearing by afternoon.
-DW/BPN
&&
.MARINE...Updated 800 PM PDT...Weak low pressure will set up
over the waters tonight into Friday with light winds that will shift
to south Friday morning. Relatively calmer conditions are then
likely to persist this weekend into early next week. -DW/BPN
&&
.PREV DISCUSSION... /Issued 200 PM PDT Thu Aug 24 2023/
DISCUSSION...As an upper low shifts southward off the
Pacific Northwest coast, an upper level trough will get picked up
and moved northward along the coast of northern California and
southern Oregon late today and tonight. This will bring moisture
and elevated instability to the area. Isolated to scattered rain
showers and thunderstorms are expected to develop across the
area, with best chances for thunderstorms west of I-5 to the
coastal waters and from the southern Oregon Cascades eastward. On
Friday, showers and thunderstorms may linger over northern
portions of the area in the morning, then will lift north during
the afternoon. Breezy to gusty afternoon winds are expected today
and Friday, especially east of the Cascades and in the Shasta
Valley. An upper low will remain will off the Pacific Northwest
coast Friday through the weekend. This will result in mainly warm
and dry weather over the area with the exception for Saturday
afternoon, when there is a slight chance for thunderstorms across
Lake County.
Satellite imagery shows cumulus clouds developing across Modoc,
Lake and eastern Klamath counties as well as into western
Siskiyou County. The high resolution ensemble forecast (HREF)
continues to support isolated thunderstorms developing later this
afternoon across these areas. Thunderstorms and showers are
expected to gradually spread northward into areas across southwest
Oregon this evening. Then elevated instability and moisture will
allow isolated to scattered showers and thunderstorms to continue
overnight. The highest chance for scattered thunderstorms is
expected across western Siskiyou, Curry, Josephine, far western
Douglas and Coos Counties this evening and tonight. Elsewhere
expect mainly isolated coverage of showers and thunderstorms.
Areas in eastern Siskiyou and western Modoc will see a lower
chance (10%) for thunderstorms and showers today and tonight.
Storm activity will peak in the evening and continue into the
overnight hours, with storms expected to gradually north of the
area in the morning hours on Friday. Thunderstorms will bring
dangerous lighting and a potential for gusty winds. The HREF
shows the highest potential for gusty winds (gusts up to 45 mph)
with storms east of the Cascades. For areas along the coast and
across western zones, gusty winds up to 35 mph are more likely but
if isolated strong storms develop, they may bring stronger gusts
(of 40-45 mph).
A Red Flag Warning remains in effect for western portions of the
area late today and tonight due to the potential for abundant
lighting with storms. Please see the RFWMFR for details.
Friday afternoon and evening, expect mainly dry weather with above
normal high temperatures. Warm and dry conditions continue into
the weekend as high pressure remains over inland areas with a
cutoff low well off the Pacific Northwest coast. The one exception
is a slight chance for thunderstorms on Saturday afternoon across
Lake County.
Areas of smoke impacts are expected this week and into Monday,
especially across Siskiyou, Josephine, Jackson, eastern Douglas,
Klamath, and northern Lake counties. Some limited impacts are also
expected into southern Lake and Modoc counties at times. For
Curry County, areas of smoke are present today. Models support
smoke decreasing tonight into Friday morning across Curry, but
then areas of smoke may return late Friday, with highest smoke
concentrations in eastern Curry. With little change in the pattern
expect continued smoke impacts at times for these areas through
the weekend and possibly into Monday. An air quality alert
(AQAMFR) remains in effect through Sunday afternoon for eastern
Curry, Josephine, Jackson, eastern Douglas, Klamath and northern
Lake counties.
Models and ensembles indicate a change in the pattern beginning
Tuesday of next week when the upper low is expected to move inland
into Washington and northern Oregon. This will bring a cooler
pattern to the area with a slight chance of showers across
northern portions of the CWA. Some areas in southwest Oregon may
also see decreased impacts from wildfire smoke as well.
&&
FIRE WEATHER...
Radar is showing some returns east of the Cascades this afternoon.
We're anticipating more storms to develop. The latest run of the
high resolution ensemble forecast(HREF) continues to highlight the
coast and coastal range with the bulk of lightning. We issued a red
flag warning for this area concern for a few reasons.
Firstly, as the low arrives, storms should be moving a little faster
out of the south around 20 to 35 knots. The theory is these storms
have a higher potential of putting out dry lightning. The 0-6 km
bulk shear vectors are showing these values along the coast, so that
is reason for concern.
The second reason is areas west of the Cascades missed out one most
of the rainfall from the remnants of Hilary. FWZ 615 has seen a fair
amount of marine pushes this summer, but sections of that zone
should still be dry and receptive to lightning on the drier fuels.
Lastly, the storms will be elevated through tonight with higher
storm bases. These storms always seem to cause more problems than
those in the afternoon and evening. The bulk of the lightning
activity along the coast will be later this evening through tonight.
We're anticipating thunderstorms in other sections of the forecast
area from this afternoon through Friday, however those areas saw
beneficial rainfall from the remnants of hurricane Hilary. In
addition, the threat for lightning ignited wildfires seems lower in
fire weather zone 625.
Once this short wave moves through, we're expecting relatively
quiet conditions as an upper level low remains anchored well to our
west near 130 W. We do have a low chance of thunderstorms in
northern Lake and Klamath Counties Friday. We indeed trend warmer
and drier during this time compared to what we've seen over the last
few days.
The last important topic is the upper level low situated to our west
will push through the forecast area around Monday night. This will
lead to an increase in wind speeds across the area with a stronger
west of east pressure gradient. Stronger winds will be a concern as
this front moves through. Cooler air and more westerly winds should
be a prominent feature in the forecast Tuesday through Wednesday.
-Smith
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 AM PDT Friday for ORZ615-616-620.
Red Flag Warning until 8 AM PDT Friday for ORZ618-619-621.
CA...Red Flag Warning until 5 AM PDT Friday for CAZ280.
PACIFIC COASTAL WATERS...None.
&&Special weather statement, Aug 24, 6:57 PM PST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Medford OR
757 PM PDT Thu Aug 24 2023
CAZ080-ORZ024-028-250330-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
Eastern Curry County and Josephine County OR-
757 PM PDT Thu Aug 24 2023
...A strong thunderstorm will impact portions of northwestern
Siskiyou and southeastern Josephine Counties through 830 PM PDT...
At 756 PM PDT, Doppler radar was tracking a strong thunderstorm over
Bolan Lake Campground, or 13 miles southeast of Cave Junction, moving
north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cave Junction, Takilma, Williams, Grayback Mountain Trail, Bolan Lake
Campground, Oregon Caves and Provolt.
This includes the following highways...
US 199 in Oregon between mile markers 27 and 34.
US 20 east in Oregon
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4231 12323 4201 12324 4200 12357 4216 12376
TIME...MOT...LOC 0256Z 158DEG 18KT 4203 12346
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JWG